Remember, Kids, Don’t Do Drugs

I have never done illicit drugs.  I don’t abuse painkiller; I barely drink (I DID have a beer when we went out to dinner last week); I definitely don’t smoke.  I don’t even suck helium from balloons.

And yet, I am in the midst of a hellish detox.  Worse than that, I am nursing my 21 month old Little Princess through a detox, too.

I have been on Lexapro for many years (approximately six, on and off, but mostly on for the last four).  This means that Little Princess has been on it for her entire life since conception.

I was recently diagnosed as reacting to side-effects of the medication (having shown symptoms for years).  I had never heard of serotonin sickness.  The fact that I had not heard of it, in itself, scared me to bits.  The fact that none of my health professionals picked up on it, scared me even more.  It doesn’t surprise me.  GPs are punching through flocks of patients so quickly, they don’t have time to think and process vague symptoms.  It does, however, upset me.

If you are interested, I wrote a blog entry about it here.

So, I am detoxing from Lexapro.  Let’s remember that this drug was selected because it is highly tolerated in the population.  It was also considered safe for use during pregnancy and breastfeeding.

Except, subsequently there have been law-suits over this stuff.

The manufacturers recommend detoxing by one of two methods:

1. Gradually

And I mean g-r-a-d-u-a-l-l-y.  My dosage was 20mg a day.  I would decrease this my about 5mg every second day, month at a time, until sometime around my 80th birthday I would be off this stuff.

or

2.  As an inpatient, complete with fluids and supplements.

Scary?  Yup.  Well, I have had to go cold-turkey and on my own (as some people do.)  It hurts and it is scary.

I have been looking up information on the web about how long the side-effects of detoxing last.  Officially, up to two weeks.  Anecdotally it seems much more like 6 months or so.  That is something to look forward, too.  (So basically, the gradual reduction in dose is hide the side-effects.  Six months weaning vs six months symptoms.)

Over on Inside the Storm I am writing a detox diary.  This is because there are a number of people out there who need to know they are not going crazy and that they are not alone.  You may also be interested.

On October 18 I posted about all the side-effects I had suffered to date.  Since then, I have had increased eye pain and visual problems, increased processing issues with concentration and complicated tasks (driving scares the pejeebies out of me!).  I have also found out wonderful little things like, this drug causes bone leeching.  Is that why my teeth are still all wobbly since my pregnancy with Little Princess?  Goodness knows what else I will find!

Advertisements

Tags:

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: